Back to Ask the Diabetes Team Ask the Diabetes Team

From Monterrey, Nuevo Leon, Mexico:

About two months ago, my son, diagnosed with type 1 diabetes a year ago, switched to a Lantus and Humalog regimen. During the first two weeks, he had very low blood sugar early in the mornings, so our doctor switched the Lantus injection to the morning instead of at night. Why does the Lantus instruction booklet recommend giving the Lantus shot at bedtime? Now my son's blood sugar is sometimes high at lunchtime, why is this happening?


The purpose of using Lantus (insulin glargine) is that it is released evenly and without peaks over the 24 hours so the point of giving it initially at bedtime is that it makes it possible to assess the appropriateness of this basal insulin release after a period without food of eight hours or more. If the morning blood sugars were high, it might have been because the evening dose of Lantus was a little too low. If it was less than 45% of the total daily insulin at the time, it might be worth discussing a return to the original time frame.

Giving the Lantus in the morning makes it harder to estimate whether the basal dose is correct because of the superimposition of meals. Moreover, the action of Lantus may appear to fade later in the day, not because there is any change in the rate of insulin release, but because your son's basal needs change which is of course why modern insulin pumps have a number of basal settings.

If the blood sugar is only sometimes high at lunchtime I would wonder whether this could be dietary or whether some stress at school could be responsible. If you can track down any consistent explanation, it might be appropriate to replace some of the breakfast Humalog with Regular to ensure a longer action.


Original posting 7 Jan 2002
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.